Heavy Rain, Christian
- When
- March 8, 11:30 AM CST
- Where
- Christian County, 2.34 mi NE of Merrittstown
- Reported by
- Trained Spotter
- Coordinates
- 36.875, -87.542
Rainfall of 2.10 inches caused flooding of low lying areas.
An unseasonably warm, moist and unstable airmass combined with a cold front moving southeast across the region produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An unseasonably warm, moist and unstable airmass combined with a cold front moving southeast across the region produced flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 8, 5:27 AM CST, 6 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 527 AM CST THU MAR 8 2012 .UPDATE... UPDATED FOR THE 12Z TAF ISSUANCE. && .DISCUSSION... /ISSUED 318 AM CST THU MAR 8 2012/ SHORT TERM.../TODAY THROUGH SATURDAY NIGHT/ AS FRONTAL BOUNDARY JUST TO THE NORTH AND WEST OF OUR CWA CONTINUES ITS SOUTHEAST TREK...PRECIP COVERAGE SHOULD CONTINUE TO INCREASE THROUGH THE MORNING HOURS. LATEST MODEL GUIDANCE SHOWS THE PROGRESS OF THE BOUNDARY TO BE SLOW BUT STEADY. WITH PLENTY OF MOISTURE TO WORK WITH...TODAY CATEGORICAL POPS WILL MIGRATE SLOWLY SOUTHEAST ACROSS OUR CWA WITH THE BOUNDARY. SURFACE INSTABILITY STILL HARD TO COME BY...BUT THERE SHOULD BE ENOUGH ELEVATED INSTABILITY TO WARRANT THE MENTION OF THUNDER. THIS AFTERNOON PRECIP CHANCES WILL DIMINISH FROM NORTHWEST TO SOUTHEAST...AND BY 6 PM THE BEST PRECIP CHANCES WILL BE LIMITED TO THE SOUTHEAST THIRD OF THE CWA. BEFORE ENDING...PRECIP WILL LINGER OVER THE EXTREME SOUTHERN SECTIONS THROUGH THE EVENING HOURS AND POSSIBLY SLIGHTLY PAST MIDNIGHT. HIGH PRESSURE OVERSPREADING THE REGION IN THE WAKE OF THIS SYTEM WILL KEEP THE REGION DRY WITH MORE SEASONAL TEMPERATURES THROUGH SATURDAY MORNING. BY SATURDAY AFTERNOON THE COMBINATION OF RETURN FLOW ON THE BACK SIDE OF THE HIGH AND AN APPROACHING STORM SYSTEM WILL GENERATE PRECIPITATION THAT WILL BEGIN TO SPREAD NORTHEAST ACROSS THE AREA. LONG TERM.../SUNDAY THROUGH WEDNESDAY/ THE GEM/ECMWF/GFS SOLUTIONS DIFFER AS TO THE LOCATION AND TIMING OF A FORMERLY SW CONUS CUT-OFF LOW...AS IT EJECTS TOWARD THE MIDDLE OF THE COUNTRY. THE UKMET SEEMED TO AGREE BEST WITH THE ECMWF IN THE MID LEVELS. THE MODEL BLEND INDICATES THAT WDSPRD WARM ADVECTION RAINS WILL BE OCCURRING BY SUNDAY...ALONG WITH SOME TSTM ACTIVITY. AS THE MID LEVEL LOW/SHRTWV WRAPS UP MON...WE MAY DRY SLOT ACCORDING TO SOME MODELS. HOWEVER...DECREASING CHANCES OF PCPN WERE LEFT IN THE FORECAST FOR MON AND MON NIGHT TO ACCOMODATE FOR UNCERTAINTIES SUCH AS A GFS-LIKE SOLUTION WHICH INDICATES A SECONDARY WAVE MOVING NEAR THE PAH FORECAST AREA IN THE SWRLY MID LEVEL FLOW ON MON. AFTER A DRY INTERVAL...THERE MAY BE ANOTHER SFC BOUNDARY THAT MAY SINK TOWARD OUR REGION...DRIVEN BY A NRN STREAM IMPULSE. THIS COULD TRIGGER SOME SCATTERED TO WDLY SCATTERED SHOWERS OR TSTMS. A GRADUAL OVERALL WARMING TREND WILL BE SEEN NEXT WEEK. && .AVIATION... VFR TO MVFR CIGS/VSBYS AS SHRA/TSRA MOVE ACROSS ALL TAF SITES TODAY. SOUTHWEST WINDS AT 10 TO 20 MPH WILL VEER AROUND TO THE NORTHWEST IN THE WAKE OF A COLD FRONTAL PASSAGE. SHRA/TSRA WILL DIMINISH FROM THE NORTHWEST EARLY THIS AFTERNOON ALONG WITH IMPROVING CIGS/VSBYS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...JP LONG TERM....DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 336 AM CST THU MAR 8 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-090945- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 336 AM CST THU MAR 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE HEARTLAND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE OVER ALL OR PARTS OF THE REGION FROM SUNDAY THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JP
The national radar mosaic for the moment the first event began.
6 flash flood, 5 heavy rain. Local standard time, as filed.
Rainfall of 2.10 inches caused flooding of low lying areas.
Rainfall of 2.0 inches was recorded.
Three inches of rainfall was recorded.
Flash Flooding produced 1 to 3 feet of water over Kentucky Highway 1820 at mile marker 1, and over Kentucky Highway 1628 between mile marker 3 and 4.
Water covered Kentucky Highway 1128 between mile marker 5 and 6 and Kentucky Highway 94 between mile marker 7 and 11 where the road was closed. Water was also over the road on Kentucky Highway 94 between mile marker 24 and 26 at Willingham Bottoms and between Cayce and U.S. highway 51.
Water covered the road on Kentucky Highway 58 between mile marker 6 and 8 as well as on Kentucky Highway 307 between mile marker 13 and 15.
Highway 1462 was closed due to high water between mile marker 0 and 1.
Water was over several roads north of Hopkinsville.
Total rainfall of 3.83 inches was recorded.
Water was over U.S. Highway 641 near Phillips Road, Kentucky Highway 299 from the 0 to 1 mile marker, Kentucky Highway 783 between mile marker 5 and 7, Kentucky Highway 1550 between mile marker 4 and 5 near Doran Road, and Kentucky Highway 893 at mile marker 15 to 17.
Rainfall of 3.95 inches was recorded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374111, 374112, 374113, 374102, 374104, 374105, 374106, 374107, 374114, 374109, 374204.